Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Quad Cities, IA

May 17, 2000Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2000, 6:58 AM CDT for Scott County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 6:58 AM CDT (11:58 UTC)
Expired
May 17, 2000, 7:45 AM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Scott County, IA

The radar

The Quad Cities radar (KDVN), 4 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:05 AM CDTHail 0.75Le Claire, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 12.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS53 KDVN 171200
SVRMLI
IAC163-171245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 745 AM CDT

* AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTH OF SPRING LAKE...
  OR 7 MILES WEST OF DAVENPORT...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DAVENPORT AROUND 710 AM CDT.
   DAVENPORT MUNICIPAL AIRPORT BY 715 AM CDT.
   BETTENDORF BY 720 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF QUARTERS OR 1.00 INCH IN DIAMETER.  TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:36 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 17, 2:36 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 AM CDT WED MAY 17 2000

SYNOPTIC PICTURE THIS MORNING SHOWS 554 LOW AT 500H OVER CENTRAL UTAH...
WITH A WEAK RIDGE OVER THE MIDWEST.  THE RIGHT REAR QUAD OF THE JET IS
OVER NORTHEAST MISSOURI.  AT THE SURFACE...991 LOW IN NORTHEAST
COLORADO WITH WARM FRONT EXTENDING INTO CENTRAL KANSAS AND CENTRAL
MISSOURI...AND A SECONDARY WARM FRONT ALONG THE IOWA-MISSOURI LINE.

ETA/NGM/AVN MODELS INITIALIZED WELL ON 500H LOW.  AT SURFACE ETA
CAPTURED 991 LOW THE BEST.  WITH DEW POINTS...NO MODEL DID ALL THAT
WELL...ALTHOUGH IN THE BALL PARK.  AT 850H ETA AND NGM DID QUITE WELL
ON DEW POINTS...WITH AVN NOT SO GOOD.

PRIMARY FORECAST THIS GO-ROUND IS WARM FRONT LIFTING INTO OR THROUGH THE
FORECAST AREA TODAY AND TONIGHT...AND THEN SINKING BACK THROUGH THE AREA
AGAIN THURSDAY...AND THEN SOUTH OF THE CWA THURSDAY NIGHT.  THE
COLORADO LOW WILL MAKE ITS WAY OVER IOWA IN THE THURSDAY EVENING/NIGHT
TIME FRAME...PROVIDING ADDED ENERGY FOR PRECIPITATION.

MODELS NOT IN TOTAL AGREEMENT ON WARM FRONT.  NGM IS THE QUICKEST...
LIFTING THE FRONT INTO THE DVN FORECAST AREA THIS MORNING AND INTO THE
NORTH THIS AFTERNOON...HANGING IT JUST NORTH OF THE CWA TONIGHT...AND
MOVING IT SOUTH TO SOUTHERN SECTIONS THURSDAY.  THE ETA IS THE
SLOWEST...HANGING THE FRONT JUST SOUTH OF THE CWA ALL DAY...LIFTING IT
INTO THE CWA TONIGHT WHERE IT STALLS INTO THURSDAY...AND THEN
SHIFTING IT SOUTH LATE IN THE DAY.  THE AVN IS IN BETWEEN...AS USUAL...
LIFTING THE FRONT INTO THE AREA THIS AFTERNOON...WHERE IT STALLS INTO
TONIGHT...AND THEN BEGINS TO HEAD SOUTH THURSDAY.  ALL MODELS BRING THE
500H LOW INTO WESTERN OR SOUTHWEST IOWA BY 00Z FRI...WITH SURFACE LOW
JUST SOUTH OF THE MIDPOINT OF THE IOWA-MISSOURI LINE. THE AVN PUSHES THE
FRONT SOUTH OF THE AREA THURSDAY NIGHT.

THE AVN HAS BEST HANDLE ON PRECIP THATS FALLEN SO FAR TONIGHT...AND
DOES OFFER A BELIEVABLE COMPROMISE BETWEEN THE NGM AND ETA.  PRECIP IS
ALREADY BEGINNING TO FORM NEAR SECONDARY WARM FRONT THIS MORNING IN
SOUTHWEST IOWA.  PRIMARY WARM FRONT...BEST DEFINED BY 850H TEMPS/DEW
POINTS IS FURTHER SOUTH. MOISTURE IS NOT TERRIBLY PLENTIFUL WITH THIS
SYSTEM...ALTHOUGH SURFACE DEW POINTS IN THE MID 60S LURKING JUST SOUTH
OF THE FRONT. SPC HAS CWA IN SLIGHT RISK SEVERE FOR NEXT 24 HOURS.
PRIMARY THREAT SHOULD BE TONIGHT NEAR WARM FRONT. ISOLATED TORNADOES
POSSIBLE JUST NORTH OF FRONT.  THURSDAY COULD ALSO SEE SEVERE WEATHER AS
LOW APPROACHES.  THREAT OF FLASH FLOODING ALSO EXISTS IN THE NEXT 36
HOURS.

CURRENT ZONE PACKAGE ON TARGET.  WILL TWEAK POPS TO REFLECT TIMING OF
FRONT BASED ON AVN.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Special weather statement, May 17, 4:40 AM CDT, 2 hours 18 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-180439-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT WED MAY 17 2000

...INCLEMENT WEATHER...

A WARM FRONT ACROSS NORTHERN MISSOURI WILL LIFT NORTH TO BETWEEN
INTERSTATE 80 AND DUBUQUE BY LATE THIS AFTERNOON...AND BECOME STATIONARY
ACROSS THE AREA INTO THURSDAY.  HIGH PRESSURE BUILDING INTO THE AREA
FROM CANADA WILL PUSH THE FRONT SOUTH AGAIN THURSDAY EVENING AS A COLD
FRONT. MODEL GUIDANCE IS NOT IN COMPLETE AGREEMENT AS TO HOW FAR THE
FRONT WILL LIFT THIS AFTERNOON AND EVENING.  THE FRONT COULD MOVE AS FAR
NORTH AS NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT BEFORE RETURNING
SOUTH THURSDAY...BUT THIS IS THE LESS LIKELY SCENARIO.

OVERRUNNING RAIN WILL BEGIN TODAY NORTH OF THE FRONT...WITH EMBEDDED
SHOWERS AND THUNDERSTORMS ACCOMPANYING THE FRONT.  LOCALLY HEAVY
RAIN IS POSSIBLE TODAY FROM INTERSTATE 80 SOUTH TOWARDS BURLINGTON...AND
TONIGHT FROM INTERSTATE 80 NORTH TOWARDS DUBUQUE.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE FORECAST AREA...WITH THE PRIMARY FOCUS BEING FROM
INTERSTATE 80 NORTH. THE MAIN THREAT IS HAIL...ALTHOUGH ISOLATED
TORNADOES WILL BE POSSIBLE JUST NORTH OF THE WARM FRONT.

THE POSSIBILITY OF SEVERE WEATHER WILL EXTEND THROUGH THURSDAY. THE
THREAT WILL BE MAINLY IN THE AFTERNOON AND EVENING...AND MAINLY
FROM INTERSTATE 80 SOUTH...AS THE FRONT BEGINS TO SHIFT SOUTH AS A COLD
FRONT...AND AS THE UPPER LOW APPROACHES EASTERN IOWA.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR TONIGHT.

REA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:46 AM CDTSevere Thunderstorm WarningDVNDelaware29 min
May 17, 9:06 AM CDTSevere Thunderstorm WarningDVNDubuque24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.